What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 13, 5:50 AM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Feb 13, 5:50 AM CST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
550 AM CST Sat Feb 13 2021
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 416 AM CST Sat Feb 13 2021
Busy early morning across the Tennessee Valley. The combination of
temperatures at or just below the freezing mark and light
precipitation moving across the area has resulted in a widespread
swath of freezing rain falling across the region. This unfortunately
has resulted in some light ice accretion on colder, elevated surfaces
such as trees, vehicles, etc. Additionally, we've gotten some reports
of roads and bridges icing up with the last hour or so. A Winter
Weather Advisory is now in effect until to 16z to account for the
threat for some travel impacts from the ice accretion, as well as a
few localized power outages. Expect precipitation will taper off
gradually over the course of the morning (though it may hang on
longer for our eastern areas in northeastern Alabama into the early
afternoon). Regardless, temperatures across those areas are above
freezing so don't expect any travel impacts to linger past the
morning hours.
Clouds will hang on for most of the day and subsequently expect
another very chilly day as temperatures won't budge a whole lot.
Models haven't been handling this as well of late and have taken a
cautious approach with highs for today. Bottom line: by early
afternoon we should have warmed above the freezing mark across the
entire area (though not by much). Highs will range from the mid 30s
across much of northwest and north central Alabama to the lower 40s
in far northeast Alabama.
.SHORT TERM...(Tonight through Monday night)
Issued at 416 AM CST Sat Feb 13 2021
Clouds will persist Saturday night into Sunday, as temperatures once
again fall into the upper 20s to lower 30s (around or just below the
freezing mark). However, expect a lull in the action with dry
conditions expected. This should continue into the day on Sunday,
with temperatures slow to climb much above the freezing mark once
again. Some isolated, light precipitation will be possible in the
afternoon, but think surface temperatures will be warm enough to
mitigate any freezing rain impacts.
Our attention will quickly turn to a potentially significant winter
storm that will impact the region Sunday night through early Tuesday
morning. A strong, amplified trough will dig south into the Mid-South and
Tennessee Valley region, sending an arctic front (and its associated
air mass) into the area Sunday night into Monday morning, before
stalling. The location of this boundary will have a significant
impact on precipitation type for our area as well as the duration and
potential magnitude of winter weather impacts during this timeframe.
As it stands right now, confidence is reasonably high that cold,
subfreezing air will be anchored across northwest Alabama and a good
portion of southern middle Tennessee and north central Alabama (with
temperatures in the mid to upper 20s). Locations across northeast
Alabama may be just above the freezing mark in the mid 30s -- though
this could change depending on how far south and east the
aforementioned boundary makes it.
A glance at model soundings continues to highlight a classic setup
for a prolonged freezing rain event that will extend well into the
day on Monday. A pronounced warm nose aloft of +4-6C at 850-925 mb
with subfreezing surface temperatures will make our area primed for
ice accumulations, especially for areas along and west of I-65 which
will have temperatures in the mid to upper 20s. Some travel impacts
and possible power outages during this late Sunday night to early
Monday morning window. Another concern is that models continue to
struggle with temperatures -- meaning that we probably won't warm up
much at all on Monday, with many areas remaining at/below the
freezing mark. Thus, any ice that accumulates will remain there all
day, with additional periods of freezing rain and/or sleet mixing in
later in the day. Bottom line: Folks should use this weekend to
prepare for the possibility of wintry precipitation and impacts
starting as early as Sunday evening.
As the upper trough axis swings into the Mid South and Tennessee
Valley Monday afternoon/evening into Monday night, precipitation
will become even more widespread. It is in this 18/21z Monday to 12z
Tuesday window where we believe our impacts will be maximized as the
arctic front will shift east of the region. As a result, cold,
arctic air will filter in as temperatures plummet into the 20s
areawide. Models indicate this will be a messy situation as
precipitation type will be determined by the vertical temperature
profile that we cannot fully resolve at this time. With the warm
nose fluctuating between +3-6C during this window, think freezing
rain with some pockets of sleet will be the predominant weather type.
However, there will be a window where freezing rain could mix with
snow as well, which makes total ice accumulations a big challenge to
forecast.
As with our previous package, we will focus on impacts which have
the potential to be significant if we get a long duration ice event.
As we've seen this morning, any ice accretion on roads can quickly
result in travel impacts. The fact that we expect temperature to drop
below the freezing mark for much of the event gives us confidence to
say that widespread travel impacts are probable Monday, and
especially Monday night. Depending on the amount of ice accretion,
some power outages could be possible. If this happens, it could take
a while for power to be restored in some areas. With temperatures
dropping into the Teens to mid 20s by Tuesday morning -- and
subfreezing air lasting until Wednesday, those that lose power may
not get it back for a few days. This would be particularly hazardous
given the arctic air mass in place. Bottom line: It is important to
monitor this situation over the holiday weekend and begin prepping
for these potential impacts now.
.LONG TERM...(Tuesday through Friday)
Issued at 416 AM CST Sat Feb 13 2021
Precipitation will taper off quickly Tuesday morning as a dry, but
bitter cold arctic air mass makes it into the region. Highs may not
make it above the freezing mark for much of the area. Expect some
good recovery on Wednesday as winds veer to the southeast ahead of
the next approaching storm system -- and highs in the 40s seem
probable. Some uncertainty lies in the extended with respect to yet
another storm system that will develop along the Gulf Coast and push
into the Southeastern United States Wednesday night through Thursday.
Depending on the track/timing of the system and the air mass in
place, another round of wintry impacts will be possible on Thursday
(and possibly into Thursday night). Confidence is still fairly low
regarding this part of the forecast, so stay tuned for future
updates.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 550 AM CST Sat Feb 13 2021
Some -FZRA will continue at both terminals for the next hour or so
and its possible that a few slick spots could exist on runways.
Precipitation will taper off by mid-morning, but expect IFR
conditions to continue into the afternoon due to low ceilings between
500-1000 feet. Gusty north winds will also develop later in the day,
before weakening after sunset. Late in the period, ceilings should
climb above 1 kft and a return to MVFR conditions will prevail through
the remainder of the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Winter Weather Advisory until 10 AM CST this morning for ALZ001>009-
016.
TN...Winter Weather Advisory until 10 AM CST this morning for TNZ076-096-
097.
&&
NEAR TERM...AMP.24
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...AMP.24
For more information please visit our website
at weather.gov/huntsville.Hazardous weather outlook, Feb 13, 4:16 AM CST, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
416 AM CST Sat Feb 13 2021
ALZ001>010-016-TNZ076-096-097-140130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
416 AM CST Sat Feb 13 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Light freezing rain will continue across most of the outlook area
through mid-morning, and a Winter Weather Advisory has been issued
for all but Dekalb County through 10 AM CST this morning. Ice
accumulations ranging from a trace up to 0.15 inch will be possible
on elevated and exposed surfaces. Expect slick spots on roads and
bridges, with hazardous travel conditions possible through the
morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Isolated pockets of freezing rain will be possible Sunday morning
across far northwest Alabama. Very isolated travel impacts will be
possible.
A strong winter storm is expected to impact the Tennessee Valley
during the period from Sunday evening through Tuesday morning.
Locations across the northwestern half of the outlook area will
begin to experience freezing rain on Sunday night, with a mixture of
freezing rain, sleet and snow possible for much of the day on
Monday. The wintry mixture of precipitation will shift eastward
Monday evening, before ending early Tuesday morning. This system has
the potential to produce significant accumulations of both freezing
and frozen precipitation, which will likely have an impact on travel.
After a brief break on Tuesday, another storm system will bring a
mixture of rain and snow to the region on Wednesday night into
Thursday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time. However, any reports of snow or ice are
appreciated.
In the hours before
Local storm report, Feb 13, 8:52 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
852 AM CST SAT FEB 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN 4 NE MADISON 34.74N 86.69W
02/13/2021 E0.12 INCH MADISON AL COCORAHS
FREEZING RAIN ACCUMULATIONS OF 0.05 TO 0.12
WERE MEASURED FROM 10 PM - 8 AM.
&&Local storm report, Feb 13, 8:53 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
853 AM CST SAT FEB 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN 3 E ATHENS 34.79N 86.91W
02/13/2021 M0.08 INCH LIMESTONE AL COCORAHS
FREEZING RAIN AND DRIZZLE ACCUMULATIONS OF
0.01 TO 0.08 WERE MEASURED FROM 10 PM - 8
AM.
&&Local storm report, Feb 13, 8:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 AM CST SAT FEB 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN SEWANEE 35.20N 85.92W
02/13/2021 M0.17 INCH FRANKLIN TN MESONET
FREEZING RAIN AND DRIZZLE ACCUMULATIONS OF
0.02 TO 0.12 WERE MEASURED FROM 10 PM - 8
AM.
&&Local storm report, Feb 13, 8:57 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 AM CST SAT FEB 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN 8 S FAYETTEVILLE 35.03N 86.56W
02/13/2021 M0.05 INCH LINCOLN TN COCORAHS
FREEZING RAIN AND DRIZZLE ACCUMULATIONS OF
UP TO 0.05 WERE MEASURED FROM 10 PM - 8 AM.
&&Local storm report, Feb 13, 9:08 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
908 AM CST SAT FEB 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM ICE STORM 4 W GOOD HOPE 34.10N 86.93W
02/13/2021 CULLMAN AL EMERGENCY MNGR
FREEZING RAIN ACCUMULATIONS OF 0.30-0.35
INCHES WERE MEASURED FROM 10 PM - 8 AM. EMA
REPORTED 1/4 OR MORE OF ICE ACCUMULATION,
MULTIPLE REPORTS OF TREES DOWN, AND SEVERAL
ACCIDENTS ON BRIDGES AND OVERPASSES DUE TO
ICY ROADS.
&&Local storm report, Feb 13, 9:15 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 AM CST SAT FEB 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FREEZING RAIN 1 WNW LYNCHBURG 35.29N 86.37W
02/13/2021 E0.05 INCH MOORE TN COCORAHS
FREEZING RAIN ACCUMULATIONS OF 0.01 TO 0.05
WERE MEASURED FROM 10 PM - 8 AM.
&&